Alert archive / Hawaii / High Wind Warnings in 2018

High Wind Warning 6, NWS Honolulu, HI

February 20, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Feb 20, 2018, 3:24 AM HST for Hawaii County, Hawaii. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2018, 3:24 AM HST (13:24 UTC)
Expired
Feb 21, 2018, 11:23 AM HST
In force
32 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2018-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2018-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

341 
WWHW70 PHFO 201324
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
324 AM HST Tue Feb 20 2018


HIZ028-210230-
/O.UPG.PHFO.WI.Y.0012.000000T0000Z-180220T1600Z/
/O.NEW.PHFO.HW.W.0006.180220T1324Z-180221T0400Z/
Big Island Summits-
324 AM HST Tue Feb 20 2018

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 PM HST this evening. 

* WINDS...Southwest winds 50 to 60 mph. Gusts to 65 to 75 mph.

* LOCATIONS...The summits of Mauna Kea and Mauna Loa above 12, 
  000 feet.

* TIMING...Through this evening.

* IMPACTS...Winds this strong can walking difficult and can 
  forcefully slam open doors. The winds may make steering 
  difficult, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means that winds at the summits are expected 
to be at least 56 mph with gusts over 66 mph. Take necessary 
precautions to protect property. Travel to the summit areas should
be delayed until winds subside. 

&&

$$

Gibbs
4 follow-up statements
278 
WWHW70 PHFO 201328 CCA
NPWHFO

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Honolulu HI
328 AM HST Tue Feb 20 2018


HIZ028-210230-
/O.UPG.PHFO.WI.Y.0012.000000T0000Z-180220T1600Z/
/O.COR.PHFO.HW.W.0006.180220T1328Z-180221T0400Z/
Big Island Summits-
328 AM HST Tue Feb 20 2018

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 PM HST this evening. 

* WINDS...Southwest winds 50 to 60 mph. Gusts to 65 to 75 mph.

* LOCATIONS...The summits of Mauna Kea and Mauna Loa above 12,000
  feet.

* TIMING...Through this evening.

* IMPACTS...Winds this strong can walking difficult and can 
  forcefully slam open doors. The winds may make steering 
  difficult, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means that winds at the summits are expected 
to be at least 56 mph with gusts over 66 mph. Take necessary 
precautions to protect property. Travel to the summit areas should
be delayed until winds subside. 

&&

$$

Gibbs
984 
WWHW70 PHFO 210225
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
425 PM HST Tue Feb 20 2018

HIZ028-211530-
/O.EXT.PHFO.HW.W.0006.000000T0000Z-180221T1600Z/
Big Island Summits-
425 PM HST Tue Feb 20 2018

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WINDS...Southwest 30 to 60 mph with gusts over 65 mph at the
  highest elevations.

* LOCATIONS...Summits of Mauna Kea and Mauna Loa above 12000 
  feet.

* TIMING...The highest wind speeds should be this evening with
  winds gradually diminishing overnight.

* IMPACTS...Winds this strong can walking difficult and can 
  forcefully slam open doors. The winds may make steering 
  difficult, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning for the summits means that winds there are 
expected to be at least 56 mph with gusts over 66 mph. Take 
necessary precautions to protect property. Travel to the summit 
areas should be delayed until winds subside.

&&

$$
R Ballard
064 
WWHW70 PHFO 211354
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
354 AM HST Wed Feb 21 2018


HIZ028-220300-
/O.EXT.PHFO.HW.W.0006.000000T0000Z-180222T0400Z/
Big Island Summits-
354 AM HST Wed Feb 21 2018

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...Southwest 45 to 60 mph with gusts to 70 mph at the 
  highest elevations.

* LOCATIONS...Summits of Mauna Kea and Mauna Loa above 12000 
  feet.

* TIMING...through early this evening.

* IMPACTS...Winds this strong can walking difficult and can 
  forcefully slam open doors. The winds may make steering 
  difficult, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning for the summits means that winds there are 
expected to be at least 56 mph with gusts over 66 mph. Take 
necessary precautions to protect property. Travel to the summit 
areas should be delayed until winds subside.

&&

$$

Gibbs
449 
WWHW70 PHFO 212123
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1123 AM HST Wed Feb 21 2018

HIZ028-220400-
/O.CAN.PHFO.HW.W.0006.000000T0000Z-180222T0400Z/
/O.NEW.PHFO.WI.Y.0013.180221T2123Z-180222T0400Z/
Big Island Summits-
1123 AM HST Wed Feb 21 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING FOR BIG
ISLAND SUMMITS...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST this evening. This
replaces the High Wind Warning that had been in effect for the
Big Island summits. 

* WINDS...West 25 to 45 mph with localized gusts over 55 mph over
  the Big Island Summits.

* LOCATIONS...Summits of Mauna Kea and Mauna Loa above 12,000  
  feet.

* TIMING...through 6 PM today.

* IMPACTS...Winds this strong can walking difficult and can 
  forcefully slam open doors. The winds may make steering 
  difficult, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Feb 20, 3:22 AM HST, 2 minutes earlier.

Area forecast discussion, Feb 20, 3:22 AM HST, 2 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
322 AM HST Tue Feb 20 2018

.SYNOPSIS...
Dry and pleasant conditions will hold into midweek as the upper
low that brought the recent heavy rains across the state continues
to lift north and away from the area. A return of unsettled
weather is possible through the second half of the week and the
upcoming weekend as another upper low drops south into the area.

&&

.DISCUSSION...
A dry pattern with hold today with dewpoints remaining in the low
60s. The upper low that brought the flooding rains and
thunderstorms across the state on Sunday continues to pull away to
the north this morning with plenty of middle- to upper-level dry
air filling in across the area. Upper air data and satellite-
derived precipitable water (PW) values have lowered as a result
and should remain around and just under an inch across much of
the state (slightly higher windward Big Island). Winds will
remain light and variable with early morning land breezes and
afternoon sea breezes. Although a few showers associated with the
sea breeze can't be ruled this afternoon during peak heating,
coverage will be limited due to the dry air.

Increasing moisture and rain chances are anticipated by late
Wednesday with another period of unsettled weather setting up for
the second half of the week and into the upcoming weekend. Despite
some subtle differences between model solutions, guidance remains
in decent agreement and depicts deep tropical moisture being
drawn northward over the state as another upper low drops south
into the area Wednesday night into Thursday and holds into the
weekend. The upper low is forecast to stall over an area located
a few hundred miles northwest of Kauai. Strong southwest winds
aloft will setup over the western end of the state with 0-6 km
bulk shear magnitudes increasing into the 35 to 45 knot range by
Thursday afternoon. This combined with increasing lift and
instability will support heavy showers and thunderstorms
developing once again, especially over the western end of the
state where the better upper support will be. Model PWs will climb
into the 1.5-1.8" range, which is above normal for this time of
year. Winds are expected to increase and could become gusty for
some locations out of the east-southeast direction as a surface
trough shifts west of the state and high pressure builds to the
northeast.

No significant changes are shown Sunday through early next week.
Guidance continues to advertise a wet pattern with a deep trough
positioned west of the state and moist east-southeast flow
continuing (PWs holding above average in the 1.4-1.7" range).

&&

.AVIATION...
VFR conditions will prevail across the state today. The upper
trough axis has moved northeast of the islands, taking the
associated thunderstorms with it beyond the windward coastal
waters. Dry and stable conditions are expected over the state
through the day, with just some afternoon clouds and showers
along with isolated MVFR conditions possible over the island
interiors as seabreezes develop.

Model guidance suggests that the potential for moderate
turbulence aloft over the islands has decreased, and with no
recent aircraft turb reports we have dropped AIRMET Tango. No
other AIRMETs are anticipated today.

SIGMET Romeo remains posted for thunderstorms affecting the
primary West Coast to Hawaii air routes near the upper trough.

&&

.MARINE...
Small to moderate northwest swells will continue through the day,
with surf remaining below advisory level along north and west
facing shores. However, a longer period northwest swell is
expected to spread down the island chain beginning tonight and
peaking Wednesday. This may result in advisory level surf along
some north and west facing shores, especially Kauai and Niihau,
during the peak of the event. This swell will gradually subside
Thursday, but another west-northwest swell is expected Thursday
night into Friday, before fading into the weekend.

A long fetch due to the flow around a surface high over the
northeastern Pacific will send a short-period east swell into the
local waters during the next several days. This swell is expected to
increase today, with resulting surf likely reaching the advisory
threshold of 8 feet along most east facing shores. A High Surf
Advisory has been issued for these areas. A further increase in
this swell is expected Thursday, remaining elevated into the
weekend, with high surf likely continuing along east facing shores
through that period.

Combined seas may increase to around 10 feet over most windward
waters starting late Wednesday due to the combination of west-
northwest and east swells, and local wind waves. A Small Craft
Advisory may be needed for the latter portion of the work week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Wednesday for Kauai Windward-
Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward
Haleakala-Big Island North and East.

High Wind Warning until 6 PM HST this evening for Big Island
Summits.

&&

AVIATION...Jacobson
MARINE...Kinel
DISCUSSION...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 2:49 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 19, 2:53 PM HSTSpecial Weather StatementHFOHawaii22 min
Feb 19, 3:30 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao48 hr

Nearby

High Wind Warnings in Hawaii, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.